Alert archive / Alabama / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 151, NWS Birmingham, AL

June 5, 2010Bullock County, Macon County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 5, 2010, 1:01 PM CDT for Bullock County, Macon County, Alabama. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2010, 1:01 PM CDT (18:01 UTC)
Expired
Jun 5, 2010, 1:30 PM CDT
In force
29 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Bullock County, AL, Macon County, AL

What was reported inside it

TimeReportWhereRemark
Jun 5, 1:20 PM CDTTSTM WND DMGTuskegee, ALTREES DOWN ELM ST. AND S. MAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2010-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2010-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

430 
WUUS54 KBMX 051801
SVRBMX
ALC011-087-051830-
/O.NEW.KBMX.SV.W.0151.100605T1801Z-100605T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
101 PM CDT SAT JUN 5 2010

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BULLOCK COUNTY IN SOUTHEAST ALABAMA...
  MACON COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...TUSKEGEE...MILSTEAD...

* UNTIL 130 PM CDT

* AT 101 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SHOPTON

..AND MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES NORTHWEST OF FRANKLIN FIELD BY 110 PM CDT...
  HARDAWAY BY 115 PM CDT...
  8 MILES SOUTHEAST OF SHORTER AND 9 MILES SOUTHEAST OF VICTORYLAND
  BY 120 PM CDT...
  LIVERPOOL AND 8 MILES SOUTHEAST OF MILSTEAD BY 125 PM CDT...
  TUSKEGEE...FRANKLIN...6 MILES SOUTHWEST OF LAKE TUSKEGEE AND 7
  MILES NORTHWEST OF DAVISVILLE BY 130 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3208 8600 3225 8600 3228 8598 3228 8593
      3229 8593 3235 8599 3237 8599 3246 8593
      3246 8588 3250 8587 3251 8580 3257 8580
      3237 8551 3206 8597
TIME...MOT...LOC 1801Z 221DEG 33KT 3219 8597

$$

19
1 follow-up statement
443 
WWUS54 KBMX 051822
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
122 PM CDT SAT JUN 5 2010

ALC011-087-051830-
/O.CON.KBMX.SV.W.0151.000000T0000Z-100605T1830Z/
BULLOCK AL-MACON AL-
122 PM CDT SAT JUN 5 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR MACON AND NORTH CENTRAL BULLOCK COUNTIES...

AT 122 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR HARDAWAY...OR
10 MILES SOUTHEAST OF MILSTEAD...MOVING NORTHEAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TUSKEGEE...LAKE TUSKEGEE...MOTON FIELD MUNICIPAL AIRPORT AND
  UPHAPEE CREEK BY 130 PM CDT...

THIS INCLUDES...
INTERSTATE 85 EXIT NUMBERS 22 THROUGH 38

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3237 8551 3215 8583 3233 8596 3235 8599
      3237 8599 3246 8593 3246 8588 3249 8586
      3250 8587 3251 8580 3257 8580
TIME...MOT...LOC 1822Z 221DEG 33KT 3235 8579

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 6:22 AM CDT, 6 hours 39 minutes earlier.

Area forecast discussion, Jun 5, 6:22 AM CDT, 6 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 AM CDT SAT JUN 5 2010

.UPDATE...FOR 12Z AVIATION.

&&

.DISCUSSION...

UPPER LOW OVER LOUISIANA HAS BEGUN TO DEFORM AND ELONGATE WHILE
REMAINING NEARLY STATIONARY THE PAST 12 HOURS. CENTRAL ALABAMA
WILL REMAIN ON THE EAST SIDE OF THE UPPER TROF WITH DEEP AND MOIST
SOUTHWEST FLOW TODAY. THERE HAVE BEEN A FEW SHOWERS POPPING UP
OVERNIGHT AND EXPECT THE TREND WILL BE FOR MORE CONVECTION TO
DEVELOP NEAR SUNRISE...ESPECIALLY FROM I-20 NORTHWARD WHERE MAIN
FORCING IS ELEVATED. AS DAYTIME HEATING TAKES OVER THE ACTIVITY
WILL LIKELY SHIFT TO THE COAST AND EXPAND INTO SOUTH ALABAMA.
THERE COULD BE SOME LOCALLY HEAVY RAINFALL DUE TO PW'S NEAR 1.75
INCHES. AREAS NORTH OF I-20 COULD BE MORE VULNERABLE TO FLASH
FLOODING AS STORM MOTIONS DECREASE AS ACTIVITY GETS CLOSER TO TROF
AXIS. CONVECTION SHOULD DIMINISH QUICKLY AFTER SUNSET.

ON SUNDAY THE LOUISIANA UPPER TROF WILL GET ABSORBED BY A MUCH
STRONGER SHORT WAVE TROF DIGGING SOUTHWARD OUT OF THE PLAINS STATES.
THE MODELS ARE NOW SHOWING A MUCH FASTER AND ROBUST SURFACE FRONT
WITH SHORT WAVE TROF. THE FRONT WILL ENTER NORTHWEST ALABAMA
SUNDAY AFTERNOON AND PUSH QUICKLY SOUTHWARD. WITH THE LOW LEVEL
FLOW BECOMING WESTERLY AHEAD OF SURFACE FRONT...NOT SURE HOW MUCH
LIFT WILL BE REALIZED ALONG FRONT AND KEPT POPS IN THE CHANCE
CATEGORY. DRIER AND SLIGHTLY COOLER AIR WILL PUSH ALL THE WAY TO
THE COAST BY MONDAY EVENING AND REMOVED RAIN FROM FORECAST FOR
MONDAY...MONDAY NIGHT AND TUESDAY.

BEYOND TUESDAY...FORECAST CONFIDENCE IS LOW AS A BATTLE DEVELOPS
BETWEEN EXPANDING TEXAS RIDGE AND EAST COAST TROF. THE ODDS ARE THAT
THE RIDGE WILL PROBABLY BE STRONG ENOUGH TO KEEP FAVORABLE MCS STORM
TRACK TO THE NORTHEAST OF ALABAMA...BUT KEPT LOW POPS IN THE PERIOD
WEDNESDAY THROUGH FRIDAY JUST IN CASE SOME OF THE ACTIVITY SLIPS
SOUTHWARD INTO NORTH ALABAMA. TEMPERATURES WILL DEFINITELY BE WARMER
DURING THIS TIME PERIOD...BUT CONTINUED TREND OF PREVIOUS FORECASTS
OF STAYING CLOSER TO THE LOW END OF THE ENSEMBLE GUIDANCE.

58/ROSE

&&

.AVIATION...12Z TAF DISCUSSION.

MAINLY HIGH CLOUDS AT ISSUANCE THIS MORNING...BUT A COUPLE OF
PROBLEM SPOTS MAY STILL DEVELOP MVFR CIGS/VIS BY THE TIME WINDS PICK
UP THIS MORNING AND BEGIN TO MIX OUT THE LOWER LEVELS OF THE
ATMOSPHERE.

SH AND TS EXPECTED AGAIN TODAY...WITH SOME STARTING AROUND 16Z...BUT
WITH A WEAKENING UPPER LEVEL TROUGH AS THE ONLY CONCENTRATED
MECHANISM OF LIFT...WILL HAVE TO COUNT ON THE HEATING OF THE DAY TO
INITIATE MOST OF TODAY'S CONVECTION.  THAT MEANS A LACK OF BEING
ABLE TO PINPOINT STORMS TODAY...SO WENT WITH VCTS BY 16-17Z AT ALL
SITES...WITH STORMS DIMINISHING BY 03Z THIS EVENING.

WINDS MAY BE SLIGHTLY GUSTIER AT OUR NORTHERN SITES THAN THE LAST
COUPLE OF DAY...MOST OF IT OUT OF THE SOUTH OR SOUTHWEST.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE WHILE CEILOMETER DATA
IS BEING MONITORED FOR ACCURACY.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 5, 6:27 AM CDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
627 AM CDT SAT JUN 5 2010

ALZ011>015-017>050-061127-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
627 AM CDT SAT JUN 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY...FROM NOON UNTIL
9 PM...PRODUCING GUSTY WINDS UP TO 45 MPH. LOCALIZED FLASH FLOODING
IS ALSO A CONCERN AS HEAVY RAINFALL TOTALS IN A SHORT PERIOD OF TIME
ARE POSSIBLE WITH ANY PASSING SHOWER OR THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG STORMS WILL AGAIN BE POSSIBLE ON SUNDAY...WITH THE POTENTIAL
FOR GUSTY WINDS AND HEAVY RAINFALL TOTALS THAT COULD LEAD TO
LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Special weather statement, Jun 5, 12:20 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1220 PM CDT SAT JUN 5 2010

ALZ044-046-049-051800-
BULLOCK-MONTGOMERY-PIKE-
1220 PM CDT SAT JUN 5 2010

...SIGNIFICANT WEATHER ALERT FOR BULLOCK...MONTGOMERY AND PIKE
COUNTIES UNTIL 100 PM CDT...

AT 1220 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ANSLEY...OR 12 MILES NORTH OF GOSHEN...MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL...WINDS UP TO 40 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  ANSLEY.
  GRADY.
  TROY MUNICIPAL AIRPORT.
  CURRYS.
  ORION.
  PINE LEVEL.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

19
Special weather statement, Jun 5, 12:45 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CDT SAT JUN 5 2010

ALZ045-051830-
MACON-
1245 PM CDT SAT JUN 5 2010

...SIGNIFICANT WEATHER ALERT FOR MACON COUNTY UNTIL 130 PM CDT...

AT 1245 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HARDAWAY...OR 9 MILES SOUTH OF MILSTEAD...MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HARDAWAY.
  LIVERPOOL.
  FRANKLIN.
  TUSKEGEE.
  LAKE TUSKEGEE.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:33 PM CDTSevere Thunderstorm WarningBMXElmore27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.